Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 248, NWS Morristown, TN

June 15, 2011Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2011, 11:42 AM EDT for Morgan County, Scott County, Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2011, 11:42 AM EDT (15:42 UTC)
Expired
Jun 15, 2011, 12:45 PM EDT
In force
63 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.7 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS54 KMRX 151542
SVRMRX
TNC129-151-151645-
/O.NEW.KMRX.SV.W.0248.110615T1542Z-110615T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 AM EDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 1245 PM EDT

* AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF JAMESTOWN TO 
7 MILES NORTHEAST OF MONTEREY...AND WERE MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ONEIDA AROUND 1215 PM EDT.
  WARTBURG AND HUNTSVILLE AROUND 1225 PM EDT.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE BIG
SOUTH FORK NATIONAL REFUGE...HIGH POINT...RUGBY...DEERLODGE...PINE
ORCHARD...SUNBRIGHT...WINFIELD...ELGIN...OAKDALE AND SLICK ROCK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3660 8427 3652 8426 3651 8433 3646 8435
      3638 8431 3639 8432 3628 8433 3626 8438
      3621 8438 3615 8445 3605 8434 3599 8444
      3591 8468 3599 8473 3614 8489 3623 8491
      3630 8487 3630 8481 3640 8467 3661 8479
TIME...MOT...LOC 1541Z 263DEG 37KT 3659 8488 3623 8516

$$

DMG
2 follow-up statements
519 
WWUS54 KMRX 151612
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1212 PM EDT WED JUN 15 2011

TNC129-151-151645-
/O.CON.KMRX.SV.W.0248.000000T0000Z-110615T1645Z/
SCOTT TN-MORGAN TN-
1212 PM EDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR MORGAN AND SCOTT COUNTIES...

AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM WINFIELD TO HIGH POINT... 
AND WERE MOVING EAST AT 35 MPH.

OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE 
KETCHEN...PINE ORCHARD...SLICK ROCK...OAKDALE...NORMA AND SMOKEY 
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3660 8427 3652 8426 3651 8433 3646 8435
      3638 8431 3639 8432 3628 8433 3626 8438
      3621 8438 3615 8445 3605 8434 3599 8444
      3591 8468 3599 8473 3614 8489 3623 8491
      3630 8487 3630 8481 3640 8467 3661 8479
TIME...MOT...LOC 1612Z 262DEG 29KT 3653 8440 3614 8481

$$

DMG
511 
WWUS54 KMRX 151644
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT WED JUN 15 2011

TNC129-151-151654-
/O.EXP.KMRX.SV.W.0248.000000T0000Z-110615T1645Z/
SCOTT TN-MORGAN TN-
1244 PM EDT WED JUN 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN AND SCOTT COUNTIES WILL
EXPIRE AT 1245 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3660 8427 3652 8426 3651 8433 3646 8435
      3638 8431 3639 8432 3628 8433 3626 8438
      3621 8438 3615 8445 3605 8434 3599 8444
      3591 8468 3599 8473 3614 8489 3623 8491
      3630 8487 3630 8481 3640 8467 3661 8479
TIME...MOT...LOC 1644Z 262DEG 29KT 3657 8408 3618 8449

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:00 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 15, 10:00 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT WED JUN 15 2011

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED
FRONTAL BOUNDARY GENERALLY ALONG A PADUCAH KY TO HUNTSVILLE AL TO
MACON GA LINE. THIS FRONTAL BOUNDARY IS PROGGED TO SLOWLY MOVE
NORTHWARD TODAY AS A WARM FRONT...AS 850 MB SOUTHERLY WINDS INCREASE
AHEAD OF A LOW PRESSURE SYSTEM OVER THE MID WEST. AS A RESULT...
DEWPOINTS SHOULD SLOWLY RISE TODAY ACROSS THE FORECAST AREA...WITH
BOTH THE NAM AND GFS MODELS INDICATING A MODERATELY TO POTENTIALLY
VERY UNSTABLE AIR MASS DEVELOPING BY LATE AFTERNOON AND EARLY
EVENING. WITH A DECENT MID-LEVEL WIND FLOW DEVELOPING AHEAD OF THIS
WARM FRONT BY LATE THIS AFTERNOON AND ALSO AHEAD OF A COLD FRONT BY
LATER THIS EVENING...IT APPEARS THAT THERE SHOULD BE A GOOD COVERAGE
OF CONVECTION DEVELOPING OVER THE FORECAST AREA WITH THE POSSIBILITY
OF SOME SEVERE TSTORMS. THE MAIN THREATS APPEAR TO BE DAMAGING WINDS
AND LARGE HAIL...BUT THE INCREASING WIND FLOW BY LATE THIS AFTERNOON
AND EVENING COULD ENCOURAGE THE DEVELOPMENT OF A FEW SUPERCELLS WITH
THE POSSIBILITY OF AN ISOLATED TORNADO OR TWO.

OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO RAISE
POPS A LITTLE FOR THIS AFTERNOON...AND TO MENTION THE POSSIBILITY OF
SOME SEVERE STORMS. WILL ALSO TWEAK TEMPS A LITTLE ACCORDING TO THE
LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   88  67  91  66  92 /  60  60  20  20  20
KNOXVILLE AIRPORT, TN     86  66  87  64  89 /  60  60  30  20  20
OAK RIDGE, TN             86  66  87  63  87 /  60  60  20  20  20
TRI CITIES AIRPORT, TN    83  61  82  56  86 /  50  70  30  20  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jun 15, 4:34 AM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 AM EDT WED JUN 15 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
434 AM EDT WED JUN 15 2011 /334 AM CDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH A THREAT OF
STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS OF 60 MPH OR GREATER WILL BE THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES DECREASE GRADUALLY EACH DAY...WITH ONLY A VERY
SLIGHT CHANCE BY MONDAY AND TUESDAY...DUE TO A BUILDING UPPER RIDGE
OF HIGH PRESSURE.

THE THREAT OF STRONG TO MARGINALLY SEVERE STORMS IS VERY LOW FOR
THURSDAY THROUGH TUESDAY...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jun 15, 10:11 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT WED JUN 15 2011

TNZ082-083-151515-
BLEDSOE TN-RHEA TN-
911 AM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
1015 AM CDT /1115 AM EDT/...

AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SPENCER...MOVING EAST AT 30 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:09 PM EDTSevere Thunderstorm WarningMRXMarion66 min
Jun 15, 12:54 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie66 min
Jun 15, 1:00 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott60 min
Jun 15, 1:05 PM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Rhea, Roane25 min
Jun 15, 1:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane65 min
Jun 15, 1:41 PM EDTSevere Thunderstorm WarningMRXMorgan64 min
Jun 15, 2:07 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea25 min
Jun 15, 4:03 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Jefferson, Knox, Loudon, Morgan and 2 more3 hr
Jun 15, 4:11 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie64 min
Jun 15, 4:36 PM EDTAreal Flood AdvisoryMRXBledsoe, Blount, Loudon, McMinn, Meigs, Monroe and 2 more3 hr
Jun 15, 4:59 PM EDTSevere Thunderstorm WarningMRXHamilton61 min
Jun 15, 5:23 PM EDTSevere Thunderstorm WarningMRXBradley67 min
Jun 15, 5:28 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie62 min
Jun 15, 5:39 PM EDTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more3 hr
Jun 15, 5:43 PM EDTSevere Thunderstorm WarningMRXMarion32 min
Jun 15, 5:54 PM EDTSevere Thunderstorm WarningMRXPolk44 min
Jun 15, 6:00 PM EDTSevere Thunderstorm WarningMRXHamilton60 min
Jun 15, 6:16 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Jun 15, 6:29 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie61 min
Jun 15, 6:41 PM EDTSevere Thunderstorm WarningMRXBradley53 min
Jun 15, 7:00 PM EDTSevere Thunderstorm WarningMRXHamilton45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.